A recent article on the Medical News Today website notes that chemotherapy causes various alterations to the skin during treatment, including development of mouth sores, rashes, photosensitivity, xeroderma, and skin discoloration or pigment changes. According to the American Cancer Society, appearances of skin rashes are a very common adverse effect associated with chemotherapy. These rashes typically appear within a few weeks after the initiation of chemotherapy and frequently occur on the scalp, chest, neck, face, and upper back, but they can appear other places.

Patients who experience these rashes may also experience pain, burning, stinging. or itching. The chemotherapy agents typically linked with rashes may include gefitinib, cetuximab, combination therapy consisting of a doxorubicin-bleomycin-vinblastine-dacarbazine regimen and paclitaxel plus carboplatin. Many clinicians recommend that patients use lotions, moisturizers with an SPF of at least 30, and mild, nonirritating cleansers/soaps. Health experts also recommend that skin be protected from the sun and the affected area be protected from extreme cold or heat.

Another common type of rash during chemotherapy is palmar-plantar erythrodysesthesia, also known as hand-foot syndrome. This is characterized by tingling, burning, itching, numbness, swelling, and inflamed skin that resembles a sunburn. Chemotherapy agents commonly associated with causing this type of rash includes doxorubicin, 5-fluorouracil, ixabepilone, and capecitabine. The recommended treatment includes using moisturizers, topical or oral vitamin B6, topical or oral corticosteroids, and topical vitamin E. Patients with this type of rash should avoid harsh chemicals, such as detergents, and use mild, gentle cleansers.

Other common skin changes include xeroderma and pruritis, which can be managed using moisturizers, including creams and lotions, and avoidance of topical products that contain alcohol or fragrances, and using colloidal oatmeal in baths. The National Cancer Institute indicates that photosensitivity and hyper- or hypopigmentation changes are also common during chemotherapy. Photosensitivity can be managed using sunscreen, protective lip balm with SPF ingredients, and using sun protection such as hats, sunglasses, and long-sleeved shirts.

With regard to pigmentation changes, the Breast Cancer.org website states that an individual's skin may appear bruised and the patient may notice patches of skin that appear discolored. Most cases of skin discoloration resolve after the completion of chemotherapy. It is important that patients are aware of possible skin changes before starting chemotherapy, and clinicians should ease their concerns and educate them on the various recommended therapies for managing these dermatologic changes, which include several OTC skin-care products that contain ceramides to protect that skin barrier. Ideal products to maintain integrity of natural skin barrier include fragrance-free moisturizers, lotions and creams, hypoallergenic and mild cleansers, and sunscreen products.

The content contained in this article is for informational purposes only. The content is not intended to be a substitute for professional advice. Reliance on any information provided in this article is solely at your own risk.